Philadelphia Menopausal women had more sex and were happier about it when using an experimental hormone patch hailed by some as a possible female equivalent of Viagra, doctors reported Tuesday.
Women on the testosterone patch had sex about four times more than they usually did in two months compared to only one additional session for women given a fake patch containing no hormone, a study found.
Those who got real patches also reported more arousal, pleasure and orgasms, and had better self-images.
"We found an increase in activity, an increase in desire and a decrease in distress," said Dr. Robin Kroll, a Seattle gynecologist who reported results of the study Tuesday at a meeting of infertility specialists.
The research was sponsored by Procter & Gamble Pharmaceuticals, which is developing the patch, called Intrinsa, with Watson Pharmaceuticals Inc.
It was the first big test of the patch in women who went through menopause naturally and complained of low sex drive. A previous study in women who became menopausal because of surgery found similar results, and the companies already have asked the federal Food and Drug Administration to approve its use for those women.
Lack of interest in or pleasure from sex is a big problem for such post-menopausal women, partly because of the decline in testosterone. Even though men make far more of this hormone than women, females still need a certain amount of it to have healthy sex lives, experts say.
Taking testosterone pills isn't advised because it can cause excessive hair growth, liver complications and other problems.
The study, which involved 549 women in Seattle, Denver, Boston, Canada and Australia, averaging 54 years old, who were upset because they didn't feel like having sex. They were assigned to get either hormone or placebo patches. All kept logs of their sexual activities and filled out standard questionnaires about their feelings.
Those on the hormone patch improved in all measures. Side effects were mild and reported by three out of four women in each group -- mostly excess facial hair and red or irritated skin from the patch, Kroll said.